High frequency homogenisation for elastic lattices

Colquitt, Daniel ORCID: 0000-0001-5637-1626, Craster, RV and Makwana, M
(2015) High frequency homogenisation for elastic lattices. The Quarterly Journal of Mechanics and Applied Mathematics, 68 (2). 203 - 230.

[img] Text
file.pdf - Accepted Version
Available under License Creative Commons Attribution.

Download (4MB)


A complete methodology, based on a two-scale asymptotic approach, that enables the homogenisation of elastic lattices at non-zero frequencies is developed. Elastic lattices are distinguished from scalar lattices in that two or more types of coupled waves exist, even at low frequencies. Such a theory enables the determination of effective material properties at both low and high frequencies. The theoretical framework is developed for the propagation of waves through lattices of arbitrary geometry and dimension. The asymptotic approach provides a method through which the dispersive properties of lattices at frequencies near standing waves can be described; the theory accurately describes both the dispersion curves and the response of the lattice. The leading order solution is expressed as a product between the standing wave solution and the long-scale envelope functions that are eigensolutions of the homogenised partial differential equation. The general theory is supplemented by a pair of illustrative examples for two archetypal classes of two-dimensional elastic lattices. The efficiency of the asymptotic approach in accurately describing several interesting phenomena is demonstrated, including dynamic anisotropy and Dirac cones. A significant advantage of the method exposited herein is that it allows one to obtain analytical expressions for the leading order asymptotic solutions and effective material properties, even for complex systems; the methodology allows for greater physical understanding of the behaviour of the system than is usually the case for purely numerical homogenisation schemes.

Item Type: Article
Subjects: ?? QA ??
Depositing User: Symplectic Admin
Date Deposited: 06 Jan 2016 08:58
Last Modified: 23 Aug 2021 20:22
DOI: 10.1093/qjmam/hbv005
Publisher's Statement : This is a pre-copyedited, author-produced PDF of an article accepted for publication in The Quarterly Journal of Mechanics & Applied Mathematics following peer review. The version of record [Q J Mechanics Appl Math (2015) 68(2): 203-230. doi: 10.1093/qjmam/hbv005] is available online at: http://qjmam.oxfordjournals.org/content/68/2/203.abstract.
Related URLs:
URI: https://livrepository.liverpool.ac.uk/id/eprint/2044619